Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 25, NWS Amarillo, TX

July 6, 2005Deaf Smith County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 6, 2005, 10:54 PM CDT for Deaf Smith County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2005, 10:54 PM CDT (03:54 UTC)
Expired
Jul 6, 2005, 11:34 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 84 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 070355
TORAMA
TXC117-070500-
/O.NEW.KAMA.TO.W.0025.050707T0354Z-050707T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1054 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF HEREFORD

* UNTIL MIDNIGHT CDT

* AT 1051 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
  NEAR SIMMS...OR ABOUT 15 MILES SOUTHWEST OF VEGA...MOVING
  SOUTHEAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3518 10250 3517 10281 3481 10282 3482 10237

$$

JORDAN
2 follow-up statements
000 
WWUS54 KAMA 070417
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1116 PM CDT WED JUL 6 2005

TXC117-070500-
/O.CON.KAMA.TO.W.0025.000000T0000Z-050707T0500Z/
DEAF SMITH TX-
1116 PM CDT WED JUL 6 2005

...A TORNADO WARNING CONTINUES UNTIL MIDNIGHT CDT FOR CENTRAL DEAF
SMITH COUNTY...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION.  THE STRONGEST 
AREA OF ROTATION JUST ABOVE THE SURFACE WAS LOCATED NEAR SIMMS... 
MOVING SOUTHEAST AT 20 MPH.  HEAVY RAINFALL MAY OBSCURE A TORNADO. 
TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO 
LATE TO GET TO A SAFE PLACE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HEREFORD.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3518 10250 3517 10281 3481 10282 3482 10237

$$

JORDAN
000 
WWUS54 KAMA 070434
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1133 PM CDT WED JUL 6 2005

TXC117-070443-
/O.CAN.KAMA.TO.W.0025.000000T0000Z-050707T0500Z/
DEAF SMITH TX-
1133 PM CDT WED JUL 6 2005

...THE TORNADO WARNING FOR CENTRAL DEAF SMITH COUNTY IS CANCELLED...

AT 1133 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES...THUS THE WARNING 
HAS BEEN CANCELLED.  HOWEVER...THE STORM WILL STILL BE CAPABLE OF 
PRODUCING STRONG WINDS AND HAIL UP TO GOLFBALL SIZE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3518 10250 3517 10281 3481 10282 3482 10237

$$

JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:21 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 3:21 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT WED JUL 6 2005

.DISCUSSION...
NEARLY FULL INSOLATION HAS ALLOWED THE AIRMASS OVER THE PANHANDLES TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. THE USUAL TSTMS ARE
DEVELOPING ALONG THE INTERSTATE 25 CORRIDOR IN NORTHEAST NEW MEXICO.
THESE STORMS WILL LIKELY PUSH ACROSS THE NORTHWEST PANHANDLES WHERE
SEVERE THUNDERSTORM WATCH NUMBER 612 HAS ALREADY BEEN POSTED. HEAVY
RAIN...WIND AND HAIL LOOK TO BE THE PRIMARY THREATS. MEANWHILE...
DECENT CU/TCU FIELD HAS DEVELOPED OVER OLDHAM...DEAF SMITH...POTTER
AND RANDALL COUNTIES. WOULD NOT BE SURPRISED TO SEE FURTHER
CONVECTIVE DEVELOPMENT OVER THIS AREA DURING THE NEXT FEW HOURS.

UPPER AIR PATTERN DOES NOT CHANGE A WHOLE LOT FOR THE REMAINDER OF
THE WEEK. HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE LATER
PERIODS EXCEPT TO ADD POPS TO THE THURSDAY NIGHT PERIOD. THE WESTERN
ZONES ARE FAVORED AGAIN BASED ON PROXIMITY TO THE MOUNTAINS WHERE
TSTM INITIATION IS MORE LIKELY. PRIMARY CHALLENGE WILL BE TO SEE HOW
THE REMNANTS OF DENNIS PLAY OUT. WE MAY SEE LARGE SCALE SUBSIDENCE
ACROSS THIS PORTION OF THE HIGH PLAINS SO INHERITED DRY FORECAST
STILL LOOKS PLAUSIBLE.

SLATTERY

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/02
Hazardous weather outlook, Jul 6, 10:32 PM CDT, 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1032 PM CDT WED JUL 6 2005

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1032 PM CDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
SEVERE THUNDERSTORM WATCH NUMBER 612 WAS CLEARED FOR CIMARRON...
DALLAM...AND HARTLEY COUNTIES...BUT WAS EXTENDED FOR OLDHAM AND
DEAF SMITH COUNTIES UNTIL MIDNIGHT CDT. ALSO...SEVERE THUNDERSTORM
WATCH NUMBER 615 REMAINS IN EFFECT FOR THE CENTRAL AND EASTERN PARTS
OF THE TEXAS PANHANDLE UNTIL 1 AM CDT.

STORMS IN THE WATCH AREAS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY
AFTERNOON AND EVENING ACROSS THE WESTERN HALF OF THE OKLAHOMA AND
TEXAS PANHANDLES. THE SLIGHT RISK AREA IS GENERALLY ALONG
AND WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.
DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS.

THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY EVENING
AND AGAIN ON SATURDAY EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION TONIGHT...AND AGAIN LATE THURSDAY AFTERNOON AND
EVENING.

ANDRADE

In the hours before

Local storm report, Jul 6, 9:50 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             BOYS RANCH              35.51N 102.25W
07/06/2005  1.75 INCH        OLDHAM             TX   TRAINED SPOTTER

&&

JJB
Local storm report, Jul 6, 10:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             6 N ADRIAN              35.36N 102.66W
07/06/2005  2.50 INCH        OLDHAM             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TENNIS TO BASEBALL SIZED HAIL
            NORTH OF ADRIAN.

&&

JJB
Special weather statement, Jul 6, 10:32 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1032 PM CDT WED JUL 6 2005

TXZ013-070415-
CARSON TX-
1032 PM CDT WED JUL 6 2005

...STRONG THUNDERSTORM IN CARSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF PANHANDLE AT 1032
PM CDT...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, Jul 6, 10:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1038 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             ADRIAN                  35.28N 102.66W
07/06/2005  1.75 INCH        OLDHAM             TX   TRAINED SPOTTER

&&

JJB
Local storm report, Jul 6, 10:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1039 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             4 E ADRIAN              35.28N 102.59W
07/06/2005  0.75 INCH        OLDHAM             TX   AMATEUR RADIO

&&

JJB
Local storm report, Jul 6, 10:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             1 W ADRIAN              35.28N 102.68W
07/06/2005  0.88 INCH        OLDHAM             TX   AMATEUR RADIO

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningAMAHartley44 min
Jul 6, 8:02 PM CDTTornado WarningAMAHartley28 min
Jul 6, 8:30 PM CDTTornado WarningAMAHartley45 min
Jul 6, 9:01 PM CDTTornado WarningAMAOldham59 min
Jul 6, 10:00 PM CDTTornado WarningAMAOldham45 min
Jul 6, 10:43 PM CDTSevere Thunderstorm WarningAMADeaf Smith47 min
Jul 6, 10:45 PM CDTSevere Thunderstorm WarningAMAOldham30 min
Jul 6, 11:35 PM CDTSevere Thunderstorm WarningAMADeaf Smith55 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningAMADeaf Smith40 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.